Alert archive / Florida / High Surf Advisories in 2015
High Surf Advisory 2, NWS Tallahassee, FL
NWS Tallahassee, FL issued this high surf advisory at Feb 20, 2015, 5:02 PM CST for Walton County, Florida. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2015, 5:02 PM CST (23:02 UTC)
- Expired
- Feb 21, 2015, 9:00 PM CST
- In force
- 28 hr
- Issued by
- NWS Tallahassee, FL
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 25 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3116 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
006 WHUS42 KTAE 202302 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 602 PM EST FRI FEB 20 2015 ...HIGH SURF AND A HIGH RISK OF RIP CURRENTS EXPECTED THROUGH SATURDAY... FLZ108-220900- /O.NEW.KTAE.SU.Y.0002.150220T2302Z-150222T0300Z/ /O.EXT.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/ SOUTH WALTON- 502 PM CST FRI FEB 20 2015 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM CST SATURDAY... ...RIP CURRENT RISK NOW IN EFFECT THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST SATURDAY. * LOCATION...WALTON COUNTY COAST. * SURF...5 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ FLZ112-114-220900- /O.EXB.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/ COASTAL BAY-COASTAL GULF- 602 PM EST FRI FEB 20 2015 /502 PM CST FRI FEB 20 2015/ ...RIP CURRENT RISK IN EFFECT THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RIP CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE SATURDAY NIGHT. * LOCATION...BAY AND GULF COUNTY COAST. * SURF...2 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ FLZ115-220000- /O.EXB.KTAE.RP.S.0011.000000T0000Z-150222T0000Z/ COASTAL FRANKLIN- 602 PM EST FRI FEB 20 2015 ...RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RIP CURRENT RISK...WHICH IS IN EFFECT THROUGH SATURDAY EVENING. * LOCATION...FRANKLIN COUNTY COAST. * SURF...2 TO 3 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ DVD
2 follow-up statements
895 WHUS42 KTAE 210945 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 445 AM EST SAT FEB 21 2015 ...HIGH SURF AND FREQUENT STRONG RIP CURRENTS EXPECTED THROUGH LATE TONIGHT... FLZ108-220900- /O.CON.KTAE.SU.Y.0002.000000T0000Z-150222T0300Z/ /O.CON.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/ SOUTH WALTON- 345 AM CST SAT FEB 21 2015 ...A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... ...A HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * LOCATION...WALTON COUNTY BEACHES. * SURF...5 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ FLZ115-220900- /O.EXT.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/ COASTAL FRANKLIN- 445 AM EST SAT FEB 21 2015 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... * LOCATION...FRANKLIN COUNTY BEACHES. * SURF...2 TO 3 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ FLZ112-114-220900- /O.CON.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/ COASTAL BAY-COASTAL GULF- 445 AM EST SAT FEB 21 2015 /345 AM CST SAT FEB 21 2015/ ...A HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT... * LOCATION...BAY AND GULF COUNTY BEACHES. * SURF...2 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ HARRIGAN
202 WHUS42 KTAE 211545 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 1045 AM EST SAT FEB 21 2015 ...HIGH SURF AND FREQUENT STRONG RIP CURRENTS EXPECTED THROUGH LATE TONIGHT... FLZ108-220900- /O.CON.KTAE.SU.Y.0002.000000T0000Z-150222T0300Z/ /O.CON.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/ SOUTH WALTON- 945 AM CST SAT FEB 21 2015 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... ...RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * LOCATION...WALTON COUNTY BEACHES. * SURF...5 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ FLZ112-114-115-220900- /O.CON.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/ COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN- 1045 AM EST SAT FEB 21 2015 /945 AM CST SAT FEB 21 2015/ ...RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * LOCATION...BAY AND GULF COUNTY BEACHES. * SURF...2 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Feb 20, 2:54 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 20, 2:54 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 PM EST Fri Feb 20 2015
.Near Term [Through Tonight]...
Surface high pressure is moving off the eastern seaboard today,
giving us light winds generally from the east. Light isentropic
ascent to our northwest has increased cloud cover today for our
northern counties. This ascent will continue through tonight,
keeping cloud cover in place over our northern counties. Highs
today will peak in the upper 40s to low-mid 50s with overnight
lows staying in the 30s, except along the Panhandle coast, where
lows will be in the low 40s.
.Short Term [Saturday Through Sunday Night]...
A weakening cold front will approach the area during the latter
half of the weekend, bringing an increasing chance of showers on
Sunday, mainly to the northwestern half of the area. Instability
may be just high enough to support a slight chance of a
thunderstorm across the northwest half, but with weak dynamics,
severe weather is not expected. A temporary but significant warm-
up is likely ahead of the front, with highs in the mid 60s to near
70 on Saturday and the mid 70s on Sunday.
.Long Term [Monday Through Friday]...
The long term period will begin with a decaying frontal system
limping into our forecast area as the parent low pushes off the
northeast CONUS. As this upper low departs, our part of the county
will be left in nearly zonal flow aloft. The global guidance is in
good agreement through at least Wednesday with cloudy skies, near-
to-below normal temperatures, and chances for rain. The rain
chances will be forced by several small shortwaves as they move
east in the relatively quick 500mb flow.
The GFS and Euro begin to diverge Wednesday night as the GFS
forecasts a stronger shortwave to move along the 500mb flow and
push the stationary front to our south into Thursday morning.
What this would mean for our area is drier conditions, but a
return to below-normal temperatures. The Euro is slower and less
aggressive with this shortwave and would keep our area cloudy with
near-to-below normal temps. For this package, we followed our
normal long-term consensus blend which yielded near normal
temperatures through the period and low chances for rain after
Wednesday.
&&
.Aviation...
[Through 18Z Saturday] VFR conditions will prevail through the
period. Light winds from the east today and tonight will become
southeast at 10-14 knots with gusts of 15-20 knots late in the
period.
&&
.Marine...
As high pressure moves east of the area and a cold front
approaches, southeast winds are expected to increase to advisory
levels tonight into Saturday across most of the area. As the front
weakens, winds will diminish below advisory levels for Sunday.
&&
.Fire Weather...
Onshore flow will increase humidity levels substantially beginning
on Saturday with red flag conditions not expected in the near
future.
&&
.Hydrology...
A round of light rain is possible early next week, but totals will
be too low to cause significant rises on our area rivers.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 33 68 52 75 54 / 0 0 10 20 20
Panama City 42 67 58 70 54 / 0 10 20 30 20
Dothan 36 67 54 72 47 / 0 10 30 60 40
Albany 32 66 51 74 48 / 0 10 20 50 40
Valdosta 33 69 50 75 53 / 0 0 10 20 30
Cross City 32 70 49 77 54 / 0 0 0 10 10
Apalachicola 42 65 57 70 56 / 0 0 10 20 20
&&
.TAE Watches/Warnings/Advisories...
FL...Red Flag Warning until 5 PM CST this afternoon for Central
Walton-Inland Walton-South Walton.
RIP CURRENT RISK until 9 PM CST this evening for South Walton.
Red Flag Warning until 7 PM EST this evening for Inland Wakulla-
Leon.
GA...None.
AL...Red Flag Warning until 5 PM CST this afternoon for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory from 7 PM this evening to 7 PM EST Saturday
for Coastal waters From Ochlockonee River to Apalachicola
FL out to 20 NM-Coastal waters from Apalachicola to Destin
FL out 20 NM-Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM-Waters from Apalachicola to Destin FL from
20 to 60 NM.
&&
NEAR TERM...MOORE
SHORT TERM...DVD
LONG TERM...DVD/DOBBS
AVIATION...MOORE
MARINE...DVD
FIRE WEATHER...BARRY
HYDROLOGY...MOOREThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:00 AM CST | Small Craft Advisory | TAE | 45 hr | |
| Feb 20, 9:15 AM CST | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 57 hr |
Nearby
High Surf Advisories in Florida, 2015Every high surf advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.